Epilepsy Home > Valproic Acid Withdrawal
If you stop taking valproic acid too suddenly, symptoms of withdrawal may occur. Stopping the medication too fast can cause seizures to worsen or increase their risk (even in people who have never had them). If you are going to be discontinuing treatment with valproic acid, your healthcare provider may recommend that you wean off it slowly. This can help keep withdrawal symptoms from occurring.
An Introduction to Valproic Acid WithdrawalValproic acid (Depakene®) is a prescription medication used to treat epilepsy. As with most medications for seizures, stopping this drug quickly is not recommended. Although valproic acid is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to become worse. Stopping it without your healthcare provider's approval is also not a good idea.
Symptoms of Withdrawal From Valproic AcidThe most significant symptom of valproic acid withdrawal is seizures. Suddenly stopping the drug can increase this risk, even if you have never had a seizure before. These seizures can be especially severe and difficult to control.
In most cases, your healthcare provider will suggest that you wean off valproic acid slowly to avoid seizures or other symptoms of valproic acid withdrawal. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping it slowly. The exact way in which your healthcare provider suggests you stop taking valproic acid will vary, depending on:
- Your current dosage
- How long you have been taking valproic acid
- Whether you are starting a new seizure medication.
If you stop taking valproic acid before you have reached an effective dose of your new medication, or if your new medication does not work for you, you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping valproic acid. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping treatment.